Nebraska, 2023

Drought in Nebraska, July 1 to 31, 2023

July 1 to 31, 2023 · NWS GLD · 1 event in 1 county or zone

The drought status for the month changed little for Red Willow County. Near to below normal rainfall occurred during the month for the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for the month changed little for Red Willow County. Near to below normal rainfall occurred during the month for the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1119 PM MDT Fri Jun 30 2023

.SHORT TERM...(This evening through Sunday)
Issued at 326 PM MDT Fri Jun 30 2023

Across the cwa this afternoon, the approach of thunderstorms from
the west is allowing for sunny skies east to transition to cloudy
skies with storms over western portions of the cwa. Temperatures are
in the 80s where clouds are absent, down to the 50s and 60s where
rain has occurred or is occurring. Winds are generally light except
in the vicinity of any storms.

For the remainder of the afternoon hours on into the evening, the
main wx threats will be on the potential for strong to severe storms
over the area. There are currently severe thunderstorm/flash flood
watches in effect in anticipation of the storms to bring about
damaging winds, large hail, isolated tornadoes and flash flooding
due to locally heavy rainfall.

Upper level trough is lifting northeastward along the periphery of
the H5 ridge that has been meandering over the south-central Plains
the past week. At the surface there are a couple weak lows over
eastern Colorado, providing the low level focus for storm
initiation, with decent instability per SPC Mesoscale analysis. PW
values are ranging from 1-1.5" along and east of the Colorado
border, and with reports coming in of locally heavy rainfall, expect
to see more as storms track east into the untapped airmass. Guidance
is showing a slow progression of precip through the cwa tonight with
the upper trough and surface low transitioning to wrap-around
moisture to continue rw/cloud chances at least through Saturday
morning before tapering off. H5 ridging will push east off the
Rockies providing NW flow aloft Saturday night into Sunday giving
the area dry conditions ahead of the next shortwave Sunday night.

For temps, with the remnant clouds/rain during at least the first
half of Saturday, expecting daytime highs to be impacted. Clearing
from southwest to the northeast will allow for a range from the
upper 70s to the lower 80s. With clearing through the day Sunday,
expecting warmer conditions with a range from the mid 80s to around
90F. Overnight lows will range from the 50s west into the lower 60s
east.

.LONG TERM...(Sunday night through Friday)
Issued at 240 PM MDT Fri Jun 30 2023

From the latest GFS and ECMWF model runs, a broad H5 ridge does
extend over a good.UPDATE...
Issued at 938 PM MDT Fri Jun 30 2023

Flash Flood Watch has been cancelled. The flash flood threat has
ended for the night as thunderstorms have moved out of the area.
However, some lingering flooding from earlier storms may persist
and Flood Warnings continue for some areas.

&& portion of the southern Plains backing west into
the 4-corners region. There will be northwest flow aloft over the
cwa transitioning to zonal flow by Tuesday night. On the northern
periphery of the ridge, several shortwaves are expected to
transition off the central Rockies, bringing chances for rw/trw
mainly during the afternoon and evening hours. Based on the latest
guidance though, the midweek timeframe will see the stronger
shortwaves to impact almost the entire cwa. The passage of these
shortwaves will be accompanied lee-side troughing to our west
transitioning to a surface low with an extending front. This will be
the focus for strong low level moisture feeding over the area, with
east-southeast flow and PW values ranging from 1-1.5" mainly over
the eastern portion of the cwa. Some of the far eastern portions
could even push close to 2.0". These high numbers will bring about
further hydro concerns as this amount of potential rainfall will
impact the cwa over the period with flooding concerns.

For temps, highs mainly in the 90s for Monday and Tuesday will give
way to a mix of 70s and 80s for the latter portion of the week, due
to more clouds/precip expected. For overnight lows, mainly 60s for
Sunday through Tuesday nights, warmest east. For Wednesday night
onward, a trend lower to a 50s and 60s mix.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1117 PM MDT Fri Jun 30 2023

VFR expected to prevail at both KGLD and KMCK through the TAF
period. There are low chances for an overnight shower at KMCK and
an afternoon thunderstorm on Friday, but confidence in directly
impacting the terminal during either time period are low at this
time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Jun 30, 9:31 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
931 PM MDT Fri Jun 30 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
931 PM MDT Fri Jun 30 2023 /1031 PM CDT Fri Jun 30 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

The flash flood threat has ended for the night as thunderstorms have
moved out of the area. However, some lingering flooding from earlier
storms may persist and Flood Warnings continue for some areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Thunderstorms may form Tuesday afternoon and evening over the Tri-
State Area as a strong cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Jun 30, 6:53 PM CST, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
653 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             1 E Hill City           39.36N 99.83W
06/30/2023  E1.00 inch       Graham             KS   Trained Spotter

            Spotter reported quarter size hail 1 mile
            east of Hill City. Time estimated via radar.

&&

Vincent
Local storm report, Jun 30, 7:02 PM CST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
702 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     5 S Norton              39.77N 99.89W
06/30/2023                   Norton             KS   Public

            Facebook report indicating that a semi with
            a load of cows was blown over on Highway
            283, just south of Town Road Q. Time
            estimated via radar.

&&

Vincent
Local storm report, Jun 30, 7:11 PM CST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
711 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             4 N Colby               39.45N 101.05W
06/30/2023  E1.00 inch       Thomas             KS   Public

            Report via Facebook.

&&

TT
Local storm report, Jun 30, 7:39 PM CST, 4 hours 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
739 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     Hail             3 E Vona                39.31N 102.69W
06/30/2023  E0.88 inch       Kit Carson         CO   Trained Spotter

0139 PM     Rain             3 E Vona                39.31N 102.69W
06/30/2023  M0.50 inch       Kit Carson         CO   Trained Spotter

            Rainfall total in 15 minutes.

0147 PM     Tornado          7 N Seibert             39.39N 102.87W
06/30/2023                   Kit Carson         CO   Storm Chaser

            Storm chaser located about 6 miles N of
            Seibert on Highway 59 reported a few brief
            touchdowns/ground circulations between 1:45
            and 1:50 pm MDT.

0200 PM     Hail             8 N Seibert             39.41N 102.87W
06/30/2023  E0.70 inch       Kit Carson         CO   NWS Employee

            Off duty NWS employee reported dime size
            hail 8 miles north of Seibert at 2 pm MDT.

0219 PM     Tornado          8 NNW Stratton          39.41N 102.66W
06/30/2023                   Kit Carson         CO   NWS Employee

            Brief tornado , location estimated by radar.
            Reported via Twitter.

0255 PM     Hail             10 N Burlington         39.45N 102.26W
06/30/2023  E0.75 inch       Kit Carson         CO   NWS Employee

            Off-duty NWS employee reported dime size
            hail accumulating to a depth of 2 inches on
            Highway 385 about 10 miles north of
            Burlington, CO.

0310 PM     Hail             14 N Ruleton            39.54N 101.92W
06/30/2023  M1.75 inch       Sherman            KS   Public

            lots of hail that has broken branches,
            windows.

0327 PM     Hail             10 NNW Goodland         39.49N 101.75W
06/30/2023  E1.75 inch       Sherman            KS   Public

            Golf ball size hail on Highway 27 about 10
            miles north of Goodland around 3:25 to 3:30
            pm MDT. Time estimated via radar. Social
            media report with picture.

0338 PM     Tstm Wnd Gst     13 N Edson              39.52N 101.54W
06/30/2023  E60 MPH          Sherman            KS   NWS Employee

            Reported at least 60 mph with torrential
            rain.

0338 PM     Hail             13 N Edson              39.52N 101.54W
06/30/2023  E1.00 inch       Sherman            KS   NWS Employee

0338 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
06/30/2023  M53 MPH          Sherman            KS   ASOS

            The ASOS in Goodland (KGLD) measured a 53
            mph (46 knot) wind gust at 3:38 pm MDT (2138
            UTC).

0340 PM     Hail             2 ESE Goodland          39.33N 101.68W
06/30/2023  E0.50 inch       Sherman            KS   NWS Employee

            Off-duty NWS employee reported 0.50 inch
            size hail on the southeast side of town in
            Goodland.

0341 PM     Tstm Wnd Gst     13 N Edson              39.52N 101.54W
06/30/2023  E80 MPH          Sherman            KS   NWS Employee

            Off-duty NWS employee estimated 80 mph
            winds.

0341 PM     Hail             13 N Edson              39.52N 101.54W
06/30/2023  M2.00 inch       Sherman            KS   NWS Employee

            Corrects previous hail report from 13 N
            Edson. Hail up to 2 inches in diameter.

0341 PM     Tstm Wnd Dmg     13 N Edson              39.52N 101.54W
06/30/2023                   Sherman            KS   NWS Employee

            Off-duty NWS employee followed-up to report
            broken windows associated with wind-driven
            hail. Additionally, a center pivot was blown
            over. Power out.

0341 PM     Tstm Wnd Gst     13 N Edson              39.52N 101.54W
06/30/2023  E70 MPH          Sherman            KS   NWS Employee

            Received from Facebook.

0343 PM     Hail             1 NNE Goodland          39.37N 101.70W
06/30/2023  E0.25 inch       Sherman            KS   NWS Employee

            1 to 2 minutes of pea size hail observed at
            NWS Goodland.

0403 PM     Tstm Wnd Gst     1 NNW Edson             39.34N 101.55W
06/30/2023  E60 MPH          Sherman            KS   Trained Spotter

            Lots of pea-sized hail as well.

0413 PM     Hail             3 S Atwood              39.77N 101.05W
06/30/2023  E0.50 inch       Rawlins            KS   Public

            Report from mPING: Half-inch (0.50 in.).

0417 PM     Hail             4 N Colby               39.45N 101.05W
06/30/2023  E1.00 inch       Thomas             KS   Public

            Report via Facebook.

0425 PM     Hail             4 N Colby               39.45N 101.05W
06/30/2023  E1.00 inch       Thomas             KS   Public

            Facebook report of quarter size hail 4 miles
            north of Colby. Time estimated via radar.

0425 PM     Tstm Wnd Gst     2 N Colby               39.42N 101.04W
06/30/2023  M60 MPH          Thomas             KS   AWOS

            The AWOS in Colby (KCBK) reported sustained
            winds at 43 mph gusting to 60 mph (37G52
            knots) at 425 pm MDT (2225 UTC). Note:
            Dialed into AWOS.

0429 PM     Tstm Wnd Gst     2 N Colby               39.42N 101.04W
06/30/2023  M64 MPH          Thomas             KS   AWOS

            The AWOS in Colby (KCBK) reported a wind
            gust to 64 mph (56 knots) at 429 pm MDT
            (2229 UTC). Note: Dialed into AWOS.

0434 PM     Rain             4 SSE Atwood            39.76N 101.01W
06/30/2023  M0.60 inch       Rawlins            KS   Trained Spotter

            this rainfall amount was over about 20
            minutes for approx 1.80 inch an hour
            rainfall rate.

0440 PM     Hail             8 S Oberlin             39.71N 100.53W
06/30/2023  E0.25 inch       Decatur            KS   Public

            Spotter reported pea size hail about 8 miles
            south of Oberlin. Time estimated via radar.

0441 PM     Flood            7 N Colby               39.49N 101.06W
06/30/2023                   Thomas             KS   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

0443 PM     Flash Flood      7 N Colby               39.49N 101.06W
06/30/2023                   Thomas             KS   Public

            Social media report of water flowing over
            Highway 25 near the intersection of County
            Road Z.

0445 PM     Tstm Wnd Gst     2 N Atwood              39.84N 101.04W
06/30/2023  M52 MPH          Rawlins            KS   Mesonet

            Mesonet station GW1727 ATWOOD.

0449 PM     Tstm Wnd Gst     2 W Monument            39.10N 101.04W
06/30/2023  M58 MPH          Logan              KS   Mesonet

            Mesonet station UP841 1.9 W Monument (UPR).

0455 PM     Tstm Wnd Gst     2 ESE Oakley            39.11N 100.82W
06/30/2023  M47 MPH          Logan              KS   AWOS

            The AWOS in Oakley (KOEL) measured sustained
            winds at 39 mph gusting to 47 mph at 4:55 pm
            MDT (2255 UTC). 4 mile visibility associated
            with haze (presumably blowing dust).

0535 PM     Hail             10 N Tasco              39.49N 100.27W
06/30/2023  E1.00 inch       Sheridan           KS   Public

            Facebook report of nickel to quarter size
            hail 13 miles northeast of Hoxie. Time
            estimated via radar.

0547 PM     Flood            Jennings                39.68N 100.29W
06/30/2023                   Decatur            KS   Public

            Public reported that flooding is ongoing in
            the town of Jennings. This includes Highway
            383, town roads and culverts in town.

0555 PM     Hail             Hill City               39.36N 99.85W
06/30/2023  E1.00 inch       Graham             KS   Trained Spotter

            Spotter reported quarter size hail and
            estimated wind gusts up to 80 mph.

0557 PM     Hail             1 E Hill City           39.36N 99.83W
06/30/2023  E1.00 inch       Graham             KS   Trained Spotter

            Spotter reported quarter size hail 1 mile
            east of Hill City. Time estimated via radar.

0558 PM     Tstm Wnd Gst     1 E Hill City           39.37N 99.83W
06/30/2023  M75 MPH          Graham             KS   ASOS

            The ASOS in Hill City (KHLC) measured
            sustained winds at 51 mph (44 knots) gusting
            to 64 knots (75 mph) at 2358 UTC.

0600 PM     Tstm Wnd Dmg     5 S Norton              39.77N 99.89W
06/30/2023                   Norton             KS   Public

            Facebook report indicating that a semi with
            a load of cows was blown over on Highway
            283, just south of Town Road Q. Time
            estimated via radar.

0602 PM     Tstm Wnd Gst     1 E Hill City           39.37N 99.83W
06/30/2023  M79 MPH          Graham             KS   ASOS

            The ASOS in Hill City (KHLC) measured
            sustained winds at 56 mph (49 knots) gusting
            to 79 mph (69 knots) at 0002 UTC.

0610 PM     Tstm Wnd Gst     1 N Bogue               39.37N 99.69W
06/30/2023  E75 MPH          Graham             KS   Trained Spotter

            Spotter estimated 75 mph wind gusts.

0610 PM     Hail             2 WSW Nicodemus         39.38N 99.65W
06/30/2023  E1.00 inch       Graham             KS   Trained Spotter

            Spotter reported pea to quarter size hail.
            Time estimated via radar.

&&

Vincent
Local storm report, Jun 30, 7:46 PM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
746 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     5 N Hill City           39.44N 99.85W
06/30/2023                   Graham             KS   Broadcast Media

            report of at least 8 power poles blown
            over/snapped from the this evenings storm.

&&

TT
Local storm report, Jun 30, 8:16 PM CST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
816 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     5 N Hill City           39.44N 99.85W
06/30/2023                   Graham             KS   Emergency Mngr

            Corrects previous tstm wnd dmg report from 5
            N Hill City. As of 8 pm MDT, Graham County
            emergency management reported up to 15 power
            poles blown over or snapped by high winds.
            No additional damage/reports known at this
            time. Damage occurred around 6 pm MDT (00
            UTC).

&&

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Red Willow

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Rainfall amounts for the month ranged from one to three inches. This was near normal to two inches below the normal amount of three to four inches of rainfall for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121202.